Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 178, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2005, 5:27 PM CDT for Sumter County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2005, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 6, 2005, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 11:05 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 062227
SVRBMX
ALC119-062300-
/O.NEW.KBMX.SV.W.0178.050406T2227Z-050406T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT WED APR 6 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 600 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
EMELLE...OR ABOUT 18 MILES NORTHWEST OF LIVINGSTON...AND MOVING
EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GEIGER.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3298 8834 3270 8838 3271 8810 3282 8817
3298 8819
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:54 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 6, 4:54 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CDT WED APR 6 2005 MESOSCALE UPDATE... 0-1 KM AND 0-3 KM HELICITY VALUES RANGED FROM 300 TO 450 M2/S2 ACROSS EASTERN MISSISSIPPI INTO WESTERN ALABAMA. BEST SURFACE PRESSURE FALLS WERE LOCATED IN THE SAME AREA. THERE IS A SHARP GRADIENT IN THE SBCAPES BETWEEN MERIDIAN AND TUSCALOOSA. IF INSTABILITY INCREASES OVER WESTERN ALABAMA...THE TORNADO THREAT SHOULD INCREASE AS WELL. CAPE IN THE -10C TO -30C ZONE SUGGESTS A STRONG LIKELIHOOD OF HAIL...AS WELL...OVER MISSISSIPPI INTO WESTERN ALABAMA OVER THE NEXT SEVERAL HOURS. WATCHING ROTATING STORM OVER NOXUBEE COUNTY...MISSISSIPPI. MAY NEED A WARNING FOR PICKENS AND LAMAR COUNTIES SOON. && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR CENTRAL ALABAMA UNTIL 7 AM THURSDAY. TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL ALABAMA. && 03
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED APR 6 2005 ALZ011>015-017>050-071230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT WED APR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT. THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD SLOWLY EASTWARD ACROSS THE STATE. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA. MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE LOWER ALABAMA RIVER. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN THREAT BEING LARGE HAIL. RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND. FLOODING LEVELS WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY AND THURSDAY.
In the hours before
Local storm report, Apr 6, 2:52 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 4 ESE EUTAW 32.82N 87.83W
04/06/2005 0.75 INCH GREENE AL EMERGENCY MNGR
PENNY SIZE HAIL FROM EUTAW TO THE WARRIOR RIVER.
0212 PM TSTM WND DMG EUTAW 32.84N 87.89W
04/06/2005 GREENE AL EMERGENCY MNGR
TREES REPORTED DOWN IN EUTAW.
0213 PM HAIL 8 SW AKRON 32.79N 87.84W
04/06/2005 0.75 INCH GREENE AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED 8 MILES SW OF AKRON.
0226 PM FUNNEL CLOUD 4 SW MOUNDVILLE 32.96N 87.68W
04/06/2005 HALE AL EMERGENCY MNGR
FUNNEL CLOUD SIGHTING 4 MILES SW OF MOUNDVILLE REPORTED
BY MEDIA.
0226 PM HAIL 4 SW MOUNDVILLE 32.96N 87.68W
04/06/2005 0.88 INCH HALE AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED 4 MILES SW OF MOUNDVILLE
REPORTED BY MEDIA.
&&
JSSLocal storm report, Apr 6, 3:02 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MOUNDVILLE 33.00N 87.63W
04/06/2005 0.75 INCH HALE AL NWS EMPLOYEE
DIME TO PENNY SIZE HAIL REPORTED IN MOUNDVILLE.
0259 PM HAIL DUNCANVILLE 33.06N 87.41W
04/06/2005 0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED NEAR DUNCANVILLE.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:01 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 44 min |
| Apr 6, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 24 min |
| Apr 6, 1:59 PM CDT | Tornado Warning | BMX | Greene | 31 min |
| Apr 6, 2:07 PM CDT | Tornado Warning | BMX | Hale | 53 min |
| Apr 6, 2:43 PM CDT | Tornado Warning | BMX | Tuscaloosa | 62 min |
| Apr 6, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 66 min |
| Apr 6, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
| Apr 6, 5:48 PM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Apr 6, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 41 min |
| Apr 6, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.